Alert archive / Kansas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 39, NWS Dodge City, KS

May 5, 1998Clark County, Ford County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 5, 1998, 3:30 AM CDT for Clark County, Ford County, Kansas. It was in force for 45 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 5, 1998, 3:30 AM CDT (08:30 UTC)
Expired
May 5, 1998, 4:15 AM CDT
In force
45 min
Issued by
NWS Dodge City, KS
Area
Whole counties

Counties Clark County, KS, Ford County, KS

The radar

The Dodge City radar (KDDC), 35 km from the middle of the area, began a volume at 08:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 5, 3:40 AM CDTHail 0.88Bloom, KSCovered the ground and was still evident 5 hours later.
May 5, 3:45 AM CDTHail 0.75Minneola, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 8.5 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1998-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 683 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1998-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
683 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
2291 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 050830 RRA
SVRDDC
KSC025-057-069-050915-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
330 AM CDT TUE MAY 5 1998

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CLARK COUNTY IN SOUTHWESTERN KANSAS
  SOUTHERN FORD COUNTY IN SOUTHWESTERN KANSAS
  EASTERN GRAY COUNTY IN SOUTHWESTERN KANSAS

* UNTIL 415 AM CDT

* AT 332 AM CDT... DODGE CITY DOPPLER RADAR INDICATED A LINE OF
  SEVERE THUNDERSTORMS EXTENDING FROM 8 MILES SOUTH OF CIMMARRON TO
  7 MILES SOUTHEAST OF MINNEOLA. THE LINE WAS MOVING TO THE EAST AT
  20 MILES PER HOUR.

  THE LINE OF SEVERE THUNDERSTORMS WILL STRETCH FROM HIGHWAY 283 AT
  LOCATION 8 MILES SOUTH OF DODGE CITY TO NEAR BLOOM BY 350 AM.

THIS IS A DANGEROUS STORM.  IF YOU ARE IN ITS PATH...EXPECT WINDS
OF 75 MPH OR GREATER...HAIL LARGER THAN ONE INCH IN DIAMETER AND
TORRENTIAL RAIN.  SEEK SHELTER IMMEDIATELY XAND STAY AWAY FROM
WINDOWS.  HEAVY RAIN CAN FLOOD ROADS QUICKLY.  YOU SHOULD NEVER TRY
TO CROSS WATER COVERED ROADS.

BELL/MCCAMMON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 3:02 PM CDT, 12 hours 28 minutes earlier.

Area forecast discussion, May 4, 3:02 PM CDT, 12 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
302 PM CDT MON MAY 04 1998

VISIBLE SATELLITE SHOWS CU DEVELOPING OVER EASTERN COLORADO INTO
SOUTHWEST NEBRASKA.  SHORT COMPOSITES HAS HAD BEST AREA OF MOISTURE
FLUX CONVERGENCE IN THAT REGION ALL DAY.  SFC FRONT WELL INTO NE
COLORADO AT 18Z AND EXTENDED BACK TOWARD FSD.  ALSO INDICATIONS OF
DEVELOPING SFC LOW IN TX PANHANDLE AS DRYLINE THERE CONTINUES MOVING
EAST.  WINDS BEGINNING TO BACK ACROSS CENTRAL AND EASTERN CWA WITH
DEWPOINTS INTO THE LOWER 50S.  NGM INITIAL SFC DEWPOINTS ABOUT 10
DEGREES TOO LOW AGAIN ON THIS MORNINGS RUN WHILE ETA/AVN MUCH CLOSER
TO REALITY.  WITH THIS...APPEARS THAT MAIN CHALLENGE WILL BE TSRA
CHANCES TONIGHT AND PRECIP THROUGH TUESDAY NIGHT.

WITH POOR NGM LOW LEVEL MOISTURE...GOING MAINLY WITH ETA/AVN.  BOTH
KEEP BEST FORCING OVER WEST HALF OF AREA TONIGHT.  THINK TSRA SHOULD
CONTINUE TO DEVELOP AROUND PRE-FRONTAL TROF TONIGHT AND SHOULD HAVE
STORMS THROUGH THE NIGHT WITH MID LEVEL LAPS RATES DRY
ADIABATIC(700-500 DELTA TS 20-24).  WILL MENTION POSSIBLE SEVERE
FOR NW GROUPS FOR TONIGHT.  AS UPGLIDE KICKS IN TUESDAY
MORNING...SHOULD CHANGE TO MAINLY RAIN.  BY LATE TUESDAY...700 UVV
OF 8 OVER SOUTHERN CWA.  NGM HAS NOTHING.

WILL GO WITH 50-60 POPS FOR NW AND CENTRAL ZONES TONIGHT AND 50-60
FOR TUESDAY.  WILL MAINLY MENTION RAIN BUT THUNDER MAY STILL BE
POSSIBLE SINCE INSTABILITY WILL STILL BE AROUND.  WILL STILL MENTION
POPS FOR TUESDAY NIGHT (20-30 FOR SOUTHEAST AREAS) AND CLOUDY/MOSTLY
CLOUDY FOR WEDNESDAY.

CUT FWC TEMPS FOR TUESDAY WITH RAIN AND CLOUDS.  CUT A BIT FOR
WEDNESDAY HIGHS AS WELL AS WE WILL LIKELY NOT RECOVER QUITE AS FAST.
FOR LOWS.  FWC/FAN NUMBERS LOOK REASONABLE FOR LOWS.

.DDC...NONE.

DDC 054/065 050/073 049 554
GCK 051/064 047/074 048 654
EHA 050/065 047/073 047 342
LBL 051/065 046/073 047 353
HYS 051/066 047/072 048 532
P28 057/071 054/075 050 455

REITER

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 11:19 PM CDTSevere Thunderstorm WarningDDCTrego46 min
May 4, 11:40 PM CDTSevere Thunderstorm WarningDDCTrego45 min
May 5, 12:24 AM CDTSevere Thunderstorm WarningDDCEllis, Trego46 min
May 5, 1:09 AM CDTSevere Thunderstorm WarningDDCEllis46 min
May 5, 2:18 AM CDTSevere Thunderstorm WarningDDCClark32 min
May 5, 2:27 AM CDTSevere Thunderstorm WarningDDCComanche48 min
May 5, 3:30 AM CDTSevere Thunderstorm WarningDDCGray45 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.